Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 4, 2017, 6:07 PM EDT for Watauga County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2017, 6:07 PM EDT (22:07 UTC)
- Expired
- Aug 4, 2017, 6:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
County Watauga County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
115 WWUS81 KRNK 042207 SPSRNK Special Weather Statement National Weather Service BLACKSBURG VA 607 PM EDT FRI AUG 4 2017 NCZ001-018-019-042245- Ashe-Wilkes-Watauga- 607 PM EDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILKES...CENTRAL WATAUGA AND SOUTHERN ASHE COUNTIES... At 607 PM EDT, a strong thunderstorm was located over Sands, moving east at 35 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Boone... Wilkesboro... Jefferson... West Jefferson... and Glendale Springs. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3615 8176 3630 8180 3646 8134 3615 8117 TIME...MOT...LOC 2207Z 257DEG 28KT 3624 8162 $$ JR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:42 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 4, 3:42 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 342 PM EDT Fri Aug 4 2017 .SYNOPSIS... A cold front will move across the Appalachians and central mid Atlantic region tonight, bringing showers and thunderstorms to the region especially west of the Blue Ridge. High pressure will then bring a pleasant start to the weekend, before a warm front moves up form the south and lingers over the region. This will bring a slight chance of showers or a thunderstorm back to the forecast by late Sunday, followed by unsettled weather and a good chance for more thunderstorms through the first part of next week. && .NEAR TERM /THROUGH SATURDAY/... As of 340 PM EDT Friday... With Doppie the radar on vacation for a while, will be relying on MRMS data, satellite, lightning, and upstream radars displays to monitor convective trends. Several bands of convection have developed ahead of the cold front approaching from the west. Surface based instability and shear parameters will support some strong to marginally severe storms mainly west of the Blue Ridge through late this afternoon. This evening/early tonight the best dynamics will be pulling off into New England as diurnal heating wanes and instability starts to decrease. This should yield a steady decrease in severe potential after dark, but thunderstorms will still be possible until the frontal boundary passes. The front should be midway through the region around Midnight, then push off to the east in the wee hours Saturday morning. Gradual clearing sets in behind the front and Saturday looks like a nice start to the weekend with a bit of a breeze for mid to late morning. Highs Saturday will generally be in the middle 80s east of the Blue Ridge with middle 70s to the west. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 340 PM EDT Friday... Expect a cooler Saturday night high pressure slides overhead. Lows could be in the mid to upper 40s over the mountain valleys per latest GFS based coop mos. The last cool down models were too warm. Most will have lows in the 50s, with still some lower 60s across the piedmont/foothills. Sunday will see increasing clouds as the high works quickly offshore ahead of a low pressure system moving from the southern Plains into the midwest. A warm front will work north into NC by Sunday evening and return southeast flow on the backside of the high, plus some isentropic lift may squeeze out a few showers along the Blue Ridge by the afternoon, but moisture deepens moreso Sunday night into Monday, as the warm front moves north. Monday looks like a wet day where most locations should see rain, and some thunder, though instability should be limited. Highs Sunday and especially Monday stay below normal, but by Monday morning low temperatures should be back in the 60s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 340 PM EDT Friday... During this time frame, we will stay in an active pattern as a front becomes oriented west-east parallel with the mean upper flow. Monday night giving us a good chance of showers. By Tuesday afternoon the front is expected to be southeast over eastern NC. The front stalls in this area, with high pressure wedging in from the northeast through Thursday. Waves of low pressure will shift along the front mainly keeping higher threat of showers/storms over the Carolinas/Southeast States, though lift on the southeast flow will bring threat of showers over our southern forecast area as well. This pattern will also keep our high temperatures running below normal. Thursday into Friday shortwave digging across the northern Plains should buckle the flow somewhat to bring warm front north into Virginia, which in turn increases our threat for showers. Severe threat will be limited as we stay on the north side of the front, but will have to watch for hydro issues if we get multiple rounds of rain. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 200 PM EDT Friday... Thunderstorms will be moving into the region ahead of a cold front approaching from the west. The front will slowly push through the region and will not exit off to the east until after Midnight. Thunderstorms can be expected until the front passes accompanied by poor flight conditions and gusty wind. Will attempt to time first batch of storms moving in from the west with an early tempo group from the Blue Ridge westward, but things become much less precise beyond the first 6 hours so will cover with VCTS until fropa. Expect improving flight conditions behind the front but northwesterly upslope flow looks to develop an MVFR/IFR cloud deck overnight that will affect KLWB, KBLF, and KBCB. Any low clouds will dissipate early Saturday morning, yielding VFR conditions with some fair weather Cu through the end of the period. Winds will generally be light overnight, but the low level flow will gain some momentum above the boundary layer and yield a period of some gusty winds after the inversion breaks Saturday morning. Extended Aviation Discussion... A warm front is forecast to move north Sunday with clouds and potential for showers and sub-VFR conditions returning into southern Virgina for Monday and Tuesday. The frontal boundary will linger with an increasing chance for showers/thunderstorms && .EQUIPMENT... As of 200 PM EDT Friday... KFCX doppler radar will be down for the rest of the month due to a failing bull gear. The radar will only be made operational for brief periods if an imminent significant widespread severe weather and/or hydrologic event occurs. Operating the system for any amount of time until the bull gear is replaced risks a catastrophic failure that would further extend system downtime. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...WP LONG TERM...WP AVIATION...MBS/AMS EQUIPMENT...WERT
Hazardous weather outlook, Aug 4, 3:21 PM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 321 PM EDT Fri Aug 4 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-050900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 321 PM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected this afternoon and evening. Some of these storms may be strong to severe with damaging wind and very heavy rain the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 4, 4:25 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
425 PM EDT FRI AUG 4 2017
WVZ044-042100-
Monroe-
425 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT
WESTERN MONROE COUNTY...
At 425 PM EDT, a strong thunderstorm was located over Raines Corner,
moving northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Union...
Red Sulphur Spring...
Laurel Branch...
Wolfcreek...
and Pickaway.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3771 8057 3757 8041 3741 8067 3740 8070
3748 8083 3754 8078 3771 8060
TIME...MOT...LOC 2025Z 228DEG 28KT 3753 8062
JRSpecial weather statement, Aug 4, 5:03 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
503 PM EDT FRI AUG 4 2017
VAZ019-WVZ044-507-042130-
Alleghany-Eastern Greenbrier-Monroe-
503 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...SOUTH
CENTRAL GREENBRIER AND NORTHEASTERN MONROE COUNTIES IN SOUTHEASTERN
WEST VIRGINIA...
At 503 PM EDT, a strong thunderstorm was located near Organ Cave,
moving northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Alleghany...
Lewisburg...
White Sulphur Springs...
Ronceverte...
and Union.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3773 8013 3757 8052 3768 8069 3769 8067
3793 8039
TIME...MOT...LOC 2103Z 225DEG 33KT 3771 8051
JRSpecial weather statement, Aug 4, 6:05 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
605 PM EDT FRI AUG 4 2017
VAZ011-013-014-042245-
Giles-Pulaski-Montgomery-
605 PM EDT FRI AUG 4 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI...EAST CENTRAL GILES AND CENTRAL MONTGOMERY
COUNTIES AND THE CITY OF RADFORD...
At 604 PM EDT, a strong thunderstorm was located over Prices Fork,
moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Newport...
and Prices Fork.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3734 8044 3733 8044 3733 8045 3732 8044
3732 8042 3718 8026 3707 8061 3719 8072
3738 8048
TIME...MOT...LOC 2204Z 231DEG 26KT 3721 8055
JRSpecial weather statement, Aug 4, 6:07 PM EDT, 0 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 607 PM EDT FRI AUG 4 2017 NCZ001-018-019-042245- Ashe-Wilkes-Watauga- 607 PM EDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILKES...CENTRAL WATAUGA AND SOUTHERN ASHE COUNTIES... At 607 PM EDT, a strong thunderstorm was located over Sands, moving east at 35 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Boone... Wilkesboro... Jefferson... West Jefferson... and Glendale Springs. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3615 8176 3630 8180 3646 8134 3615 8117 TIME...MOT...LOC 2207Z 257DEG 28KT 3624 8162 JR
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:05 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 40 min |
| Aug 4, 6:35 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 25 min |
| Aug 4, 4:25 PM EDT | Special Weather Statement | RNK | Monroe | 35 min |
| Aug 4, 5:03 PM EDT | Special Weather Statement | RNK | Greenbrier | 27 min |
Nearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.